Colorado, 2018

High Wind in Colorado, February 17 to 19, 2018

February 17 to 19, 2018 · NWS PUB · 9 events in 8 counties and zones

Another storm system producing strong winds, gusting in excess of 80 mph at times were experienced over sections of southern Colorado during the 18th and 19th. Some of the highest reported wind gusts with this event included wind gusts between 58 mph and 64 mph near Black Forest and La Veta, wind gusts between 65 and 74 mph near the Air Force Academy, and wind gusts between 75 and 84 mph near La…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another storm system producing strong winds, gusting in excess of 80 mph at times were experienced over sections of southern Colorado during the 18th and 19th. Some of the highest reported wind gusts with this event included wind gusts between 58 mph and 64 mph near Black Forest and La Veta, wind gusts between 65 and 74 mph near the Air Force Academy, and wind gusts between 75 and 84 mph near La Veta Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 17, 10:48 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 17, 10:48 AM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1048 AM MST Sat Feb 17 2018

.UPDATE...
Issued at 707 AM MST Sat Feb 17 2018

Updated fcst to expire high wind warning which was in effect for
the Pikes Peak region.

&&

.SHORT TERM...(Today and tonight)
Issued at 317 AM MST Sat Feb 17 2018

..Windy this morning along I-25 over El Paso County...

Currently...satellite imagery indicates northwest flow spread across
the region with a weak disturbance entering into the Northern
Plains.  Areas around the Air Force Academy are quite gusty this
morning, with gusts around 60 to 80 mph.  This may cause travel
concerns this morning along I-25, before dissipating later this
morning.  Elsewhere, temperatures have fallen into the 20s to lower
30s for lows.

Today...westerly flow aloft will transition through this afternoon
with dry conditions expected through this afternoon.  Conditions
across the high country will continue to be gusty.  Mixing out
across the Plains will keep temperatures mild for this afternoon.
Highs will reach into the 50s to lower 60s for highs.

Tonight...models are indicating the potential for a high wind event
later tonight into Sunday morning.  Expect dry conditions to remain
in place across the region through tonight.  As far as cross
sectional analysis, have looked at the layers critical for high
winds.  Looks like a mountain top inversion develops late tonight,
with wave breaking and downslope potential becoming higher by
morning.  Went ahead and issues a high wind watch for the northern
portions of Teller and El Paso Counties, generally along and west of
I-25, and also for areas over the higher terrain including the Wet
Mountain Valley, and along and west of the I-25 corridor for later
tonight, lasting into Sunday morning.  This will need to be
monitored closely.  Overnight lows will be tricky and depend on
winds.  Locations along the eastern lee slopes will likely remain in
the 40s, while areas out east fall into the 20s.  Mozley

.LONG TERM...(Sunday through Friday)
Issued at 317 AM MST Sat Feb 17 2018

An active pattern is expected during this period as significant
mid level troughieness continues over the western CONUS. The
first concern will be a continued high wind threat early in the
period (Sunday morning) as a favorable mtn wave pattern sets up
along mtn/plains interface. The second concern will be RED FLAG
conditions developing over the plains Sunday afternoon as strong
winds and temperatures nearing 80F combine with humidity values as
low as 10%. The third concern will be a amplifying trough
developing over the 4 corners region early next week that will
likely bring snow to most areas, with the heaviest snow occuring
over the mtns, especially over the southwest mtns. Late in the
period another trough coming off the Pacific will likely bring
more active weather to the region, although guidance products show
some disagreement in its' evolution.

As per the short term forecast discussion above, a favorable mtn
wave setup will be established over the east slopes of the
southern mtns Sunday morning, and a high wind watch is in effect
for this region. The damaging wind potential will occur during the
morning hours with the winds decreasing by late morning. Winds of
60 to 70 mph will be possible on the east slopes early in the
morning, with winds gusting to 85 mph higher up.

As the morning progresses, the winds over the plains will increase
and temperatures will rise well into the 70s. This will allow for
critical fire weather conditions to develop over the plains by
late morning and last into early to mid afternoon. Guidance shows
winds decreasing after mid afternoon as the pressure gradient
lessens over the plains. A fire weather watch has been issued for
all of the plains starting late Sunday morning and lasting into
the afternoon.

By Sunday night, the deepening trough over the west will continue
to move east and moisture and wind will increase over the western
slope. This trough is not moving too fast so an extended period of
snow...heavy at times...will occur over the contdvd region, with
the southwest mtns being favored from Sunday night through
Tuesday. For now have issued winter weather hilites for the sw
mtns, but these hilites will have to be extended for most of the
other higher terrain in later forecasts.

For Monday, weather on the plains will be a bit cooler but still
unseasonably warm, especially early in the day. Near critical fire
weather conditions will once again be possible at lower
elevations. The cold front will move across the plains monday
evening.

As for the plains, overall pattern does not favor a heavy precip
event, although there will be a chance of some snow over the lower
elevations, with the best chance Monday night into Tuesday
morning. Much colder temps will move in Monday night into Tuesday
across the lower elevations.

Late in the week, another trough will affect the region. All
guidance shows this feature, but the amplitude of the trough
varies amongst the guidance. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1043 AM MST Sat Feb 17 2018

VFR conditions expected over the next 24 hours with dry
conditions. However winds will increase across the region again
tonight with winds spreading into the adjacent plains again during
the overnight hours. This will lead to the potential for Low level
wind shear at COS overnight from roughly 06z through 16z. Winds
will increase from the southwest at all three taf sites tomorrow
afternoon with gusts in the 25-35 kt range. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday afternoon
for COZ222-226>237.

High Wind Watch from this evening through Sunday morning for
COZ072>075-078>082-084-085-087-088.

Winter Storm Watch from Sunday evening through Monday evening
for COZ068.

&&

UPDATE...HODANISH
SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Feb 17, 7:10 AM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
710 AM MST Sat Feb 17 2018

COZ058>089-093>099-181415-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
710 AM MST Sat Feb 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong downslope winds will be possible tonight into early Sunday
morning. Locations over the high elevations, down into the lee
slopes of the eastern mountains late tonight into Sunday morning.
Winds over the high elevations will gust in excess of 75 mph,
while winds generally along and west of Interstate 25 corridor the
Interstate 25 corridor see gusts in excess of 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Damaging downslope winds will be possible early Sunday morning
along the east slopes of the southern mountains.

Critical fire weather conditions are expected to occur from late
Sunday morning into Sunday afternoon across all of the southeast
plains and Fremont county. Near critical fire weather conditions
will occur once again across the same regions Monday afternoon.

Heavy snow will affect the mountains from Sunday night into
Tuesday. The heaviest snow will occur across the Continental
Divide, especially across the southwest mountains. Some
accumulating snow will be possible across the plains Monday night
into Tuesday morning.

Another Pacific storm will affect the region late in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
necessary this morning over western El Paso County, and again
tonight over the higher elevations and lee slopes west of Interstate
25.

34/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 17, 3:00 PM MST to February 18, 10:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
February 18, 10:00 AM MST to 12:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
February 18, 10:00 AM MST to 12:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Tree limbs down in Colorado Springs.

High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
February 18, 3:42 PM MST to February 19, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
February 18, 4:00 PM MST to February 19, 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 18, 4:00 PM MST to February 19, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
February 18, 4:00 PM MST to February 19, 12:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
February 19, 4:00 AM MST to 10:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
February 19, 1:18 PM MST to 2:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732581, 732430, 732582, 732432, 732578, 732579, 732580, 732583, 732434.